Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 18, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 8, 1998, 4:05 AM EST for Caldwell County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 1998, 4:05 AM EST (09:05 UTC)
- Expired
- Jan 8, 1998, 8:00 AM EST
- In force
- 4 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Caldwell County, NC
The radar
The Greer radar (KGSP), 134 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 080905 FFWGSP NCC023-027-111-149-161-081300- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 405 AM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 800 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST NORTH CAROLINA ...BURKE COUNTY...CALDWELL COUNTY...MCDOWELL COUNTY ...POLK COUNTY...RUTHERFORD COUNTY RECENT CALLS TO COUNTY OFFICIALS HAS REVEALED THAT FLOODING CONTINUES ACROSS THE FOOTHILLS OF NORTH CAROLINA AND WATER LEVELS CONTINUE TO RISE. MANY ROADS ARE CLOSED DUE TO HIGH WATER AND MANY RIVERS AND STREAMS ARE OUT OF THEIR BANKS. AT 4 AM WEATHER SERVICE RADAR SHOWED ANOTHER ROUND OF RAIN MOVING NORTH INTO THE NORTH CAROLINA FOOTHILLS FROM SOUTH CAROLINA. SOME OF THE RAIN COULD BE HEAVY AT TIMES WITH ANOTHER INCH OF RAIN LIKELY ACROSS MUCH OF THE REGION DURING THE PRE-DAWN HOURS. THIS ADDITIONAL RAINFALL WILL ONLY WORSEN ANY FLOODING PROBLEMS. ANYONE DRIVING ACROSS BRIDGES WHICH ARE UNDER WATER SHOULD BE ADVISED THAT SOMETIMES THE ROADS NEAR THE BRIDGES WASH OUT. IF YOU DRIVE NEAR THE BRIDGES...YOU MAY SINK INTO THE WASHED OUT AREA AND LOSE YOUR VEHICLE. DO NOT RISK YOUR LIFE OR VEHICLE...CHOOSE AN ALTERNATE ROUTE INSTEAD. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS. MOYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:40 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Jan 8, 2:40 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 240 AM EST THU JAN 8 1998 RAH: KEEP FFA TO CURRENT EXPIRATION. CAE/FFC: EXTEND FFA TO 1 PM. VERY BUSY WEATHER NIGHT. WILL TRY TO BE BRIEF. SEVERE WEATHER THREAT COMING TO AN END AS MESO LOW AND ASSOCIATED TSRA MOVING OUT OF CWA. LOTS OF RAINFALL STILL TO OUR SOUTH AND WEST. UPR LOW OPENS AND MOVES NE TODAY. DRYING OCCURS IN MID LEVELS BUT LOW LEVELS REMAIN VERY MOIST. EXPECT CONVECTION TO REDEVELOP TODAY...BUT PROB NOT SVR. EXPECT RAINFALL TO CONTINUE THROUGH MORNING AND PROBABLY INTO EARLY AFTERNOON. RAINFALL WILL NOT END UNTIL SFC FNT MOVES THRU AND WINDS BECOME WLY. WITH MANY AREAS IN FLOOD AND HEAVY RAINFALL TO RETURN THIS MORNING FLOOD WATCHES SHOULD BE CONTINUED/EXTENDED. LEFT SMALL POP IN FOR TONIGHT. MAY NOT BE NEEDED EXCEPT FOR ERN SECTIONS IF FNT SLOWS. ALSO FOR NC MTNS AS COULD SEE SOME WRAP AROUND SHRA. CURRENT TEMPS ARE AT OR ABOVE FCST HIGHS. TEMPS SHOULD BE RAISED TODAY. COOLING OCCURS BEHIND THE FNT BUT TEMPS REMAIN MILD. LIKE SLIGHTLY WARMER FWC HIGHS. LOWS CLOSE. AVL 65/43/45 8/4/0 CLT 71/50/58 8/4/0 GSP 71/47/57 8/3/0 RWH
In the hours before
Local storm report, Jan 7, 10:07 PM EST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1007 PM EST WED JAN 07 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
915 PM 3 SW EASLEY SC TORNADO
01/07/98 PICKENS TORNADO TOUCHDOWN ALONG
HIGHWAY 135 SOUTH. DAMAGE
TO MANY BUILDINGS...AND MANY
TREES AND POWERLINES DOWN.
REPORT FROM PICKENS COUNTY
SHERIFF OFFICE.
SABLocal storm report, Jan 7, 10:07 PM EST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1007 PM EST WED JAN 07 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
915 PM 3 SW EASLEY SC TORNADO
01/07/98 PICKENS TORNADO TOUCHDOWN ALONG
HIGHWAY 135 SOUTH. DAMAGE
TO MANY BUILDINGS...AND MANY
TREES AND POWERLINES DOWN.
REPORT FROM PICKENS COUNTY
SHERIFF OFFICE.
SABSpecial weather statement, Jan 7, 10:31 PM EST, 5 hours 34 minutes before
NCZ034-054-055-066>068-SCZ006>008-011>013-019-080530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1031 PM EST WED JAN 7 1998 ...THUNDERSTORMS WITH HIGH WINDS MOVING ACROSS THE REGION... A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA INTO THE EARLY MORNING HOURS. WIND SPEEDS A FEW THOUSAND FEET ABOVE THE SURFACE ARE BETWEEN 50 AND 70 MPH. SOME OF THE THUNDERSTORMS ARE CAPABLE OF TRANSLATING THESE WINDS TO THE SURFACE. AT 1017 PM...A SPOTTER FOR THE NATIONAL WEATHER SERVICE REPORTED A WIND GUST OF 51 MPH IN NORTHERN GREENVILLE COUNTY...IN THE COMMUNITY OF BLUE RIDGE. DUE TO THE GROUND BEING SATURATED...TREES WILL BE UNUSUALLY SUSCEPTIBLE TO FALLING. BE PREPARED FOR THE POSSIBILITY OF DOWNED TREES AND POWER LINES AS THESE STORMS MOVE THROUGH THE AREA AND STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WARNINGS. MOYER
Local storm report, Jan 8, 2:33 AM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
233 AM EST THU JAN 08 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
225 AM SALISBURY NC 60 MPH TSTM GUST
01/08/98 ROWAN WEATHER SPOTTER REPORTED
WIND GUST TO AT LEAST 60
MPH IN SALISBURY AT 225
AM.
TPJLocal storm report, Jan 8, 2:33 AM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
233 AM EST THU JAN 08 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
225 AM SALISBURY NC 60 MPH TSTM GUST
01/08/98 ROWAN WEATHER SPOTTER REPORTED
WIND GUST TO AT LEAST 60
MPH IN SALISBURY AT 225
AM.
TPJThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 11:11 PM EST | Flash Flood Warning | GSP | Burke, Caldwell | 5 hr |
| Jan 7, 11:11 PM EST | Flash Flood Warning | GSP | Polk, Rutherford | 5 hr |
| Jan 7, 11:11 PM EST | Flash Flood Warning | GSP | McDowell | 5 hr |
| Jan 8, 12:01 AM EST | Flash Flood Warning | GSP | Buncombe, Henderson, Transylvania, Yancey | 4 hr |
| Jan 8, 12:01 AM EST | Flash Flood Warning | GSP | Avery, Mitchell | 4 hr |
| Jan 8, 1:19 AM EST | Tornado Warning | GSP | Mecklenburg | 56 min |
| Jan 8, 1:47 AM EST | Tornado Warning | GSP | Cabarrus | 43 min |
| Jan 8, 2:09 AM EST | Tornado Warning | GSP | Rowan | 21 min |
| Jan 8, 3:59 AM EST | Flash Flood Warning | GSP | Avery, Mitchell, Yancey | 4 hr |
| Jan 8, 3:59 AM EST | Flash Flood Warning | GSP | Haywood, Jackson, Transylvania | 4 hr |
| Jan 8, 3:59 AM EST | Flash Flood Warning | GSP | Buncombe, Henderson | 4 hr |
| Jan 8, 4:05 AM EST | Flash Flood Warning | GSP | Burke, McDowell, Polk, Rutherford | 4 hr |
| Jan 8, 7:52 AM EST | Flash Flood Warning | GSP | Buncombe, Haywood, Henderson, McDowell, Transylvania, Yancey | 4 hr |
| Jan 8, 7:52 AM EST | Flash Flood Warning | GSP | Polk | 4 hr |
| Jan 8, 7:52 AM EST | Flash Flood Warning | GSP | Avery, Burke, Caldwell | 4 hr |
| Jan 8, 7:52 AM EST | Flash Flood Warning | GSP | Mitchell | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.